Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 22, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 8, 2009, 9:18 PM EDT for Russell County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 9:18 PM EDT (01:18 UTC)
- Expired
- May 8, 2009, 9:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 133 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:32 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 090118
TORMRX
VAC167-090145-
/O.NEW.KMRX.TO.W.0022.090509T0118Z-090509T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
918 PM EDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES
NORTHWEST OF DYE...MOVING EAST AT 40 MPH.
* THE TORNADO WILL BE NEAR...
6 MILES NORTH OF DYE BY 935 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3713 8189 3711 8189 3706 8183 3705 8183
3707 8202 3710 8203 3712 8202 3713 8201
3715 8191
TIME...MOT...LOC 0117Z 275DEG 33KT 3717 8215
$$
DHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 9:00 PM EDT, 18 minutes earlier.
Area forecast discussion, May 8, 9:00 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT FRI MAY 8 2009 .DISCUSSION...ISOLATED TORNADO-PRODUCING SUPERCELL CONTINUES TO MOVE EAST AND SHOULD BE OUT OF THE FORECAST AREA WITHIN THE NEXT HOUR OR SO. HOWEVER...CONVECTION HAS REDEVELOPED IN WEST TENNESSEE AND WILL REACH THE FORECAST AREA OVERNIGHT IF IT HOLDS TOGETHER. THIS MCS JUSTIFIES KEEPING LIKELY POPS IN OVERNIGHT. OTHERWISE... TEMPS APPEAR GENERALLY ON TRACK. NO CHANGES TO CURRENT FORECAST ARE WARRANTED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 78 59 72 53 / 70 60 50 50 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 77 58 71 51 / 70 60 40 50 50 OAK RIDGE, TN 63 77 58 71 52 / 70 60 40 50 50 TRI CITIES AIRPORT, TN 62 75 57 69 49 / 70 60 40 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
Hazardous weather outlook, May 8, 9:35 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 935 AM EDT (835 CDT) FRI MAY 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 935 AM EDT (835 CDT) FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT ANY AFTERNOON OR EVENING THROUGH SUNDAY. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE NEEDED AT TIMES THROUGH SUNDAY. DMG
In the hours before
Local storm report, May 8, 5:38 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG N ENGLEWOOD 35.42N 84.49W
05/08/2009 MCMINN TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30 EAST
AND NORTHEAST MCMINN COUNTY.
&&
CCARPENTSpecial weather statement, May 8, 7:02 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 702 PM EDT FRI MAY 8 2009 TNZ017-018-046-047-VAZ006-008-082330- JOHNSON-NORTHWEST CARTER-RUSSELL-SOUTHEAST CARTER-SULLIVAN-WASHINGTON- 702 PM EDT FRI MAY 8 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON... RUSSELL...SULLIVAN AND WASHINGTON COUNTIES... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LEBANON TO 6 MILES SOUTHEAST OF BRISTOL TN...MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. DH
Local storm report, May 8, 7:14 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST TAZEWELL 36.46N 83.58W
05/08/2009 E55 MPH CLAIBORNE TN TRAINED SPOTTER
SPOTTER REPORTED 55-60 MPH WIND GUSTS ON CEDAR FORK RD.
&&
CCARPENTLocal storm report, May 8, 7:30 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO TAZEWELL 36.46N 83.58W
05/08/2009 CLAIBORNE TN FIRE DEPT/RESCUE
TORNADO TOUCH DOWN SOUTHERN CLAIBORNE COUNTY JUST
SOUTHWEST OF NEW TAZEWELL ALONG COLE RD.
&&
CCARPENTLocal storm report, May 8, 7:43 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO THORN HILL 36.36N 83.42W
05/08/2009 GRAINGER TN TRAINED SPOTTER
TORNADO ON THE GROUND MOVING EAST NEAR THORN HILL.
REPORTED BY SPOTTER.
&&
CCARPENTLocal storm report, May 8, 9:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL JEAROLDSTOWN 36.36N 82.82W
05/08/2009 E0.75 INCH GREENE TN PUBLIC
PENNY SIZE HAIL AT JEAROLDSTOWN. REPORTED BY PUBLIC.
&&
CCARPENTThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:22 PM EDT | Tornado Warning | MRX | Russell, Scott, Wise, City of Norton | 53 min |
| May 8, 10:08 PM EDT | Tornado Warning | MRX | Russell, Washington | 52 min |
Nearby
Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.